Medicine regulatory authorities in the US have updated the product information for ddI (didanosine, Videx) to warn that treatment with the drug can cause a serious liver problem.
A communication was circulated by the Food and Drug Administration (FDA) on January 29th stating that the label for ddI would be altered and caution that the drug can cause non-cirrhotic portal hypertension.
This is a very serious condition involving built up of pressure in the portal vein that restricts the flow of blood to and from the liver. This can lead to oesophageal varices – extremely dilated veins in the lower oesophagus – which can haemorrhage and cause death.
In 2009, investigators from the Swiss HIV cohort published research that showed that treatment with ddI was the sole risk factor for the development of non-cirrhotic portal hypertension. Each year of treatment with ddI increased the risk of the condition by 31%. Moreover, all the patients in the Swiss cohort who developed non-cirrhotic portal hypertension had taken ddI.
“Prolonged exposure to ddI was the only independent risk factor for noncirrhotic portal hypertension in HIV-infected patients”, the Swiss researchers commented.
This study, together with other research lead the FDA to conclude “there is an association between the use of didanonsine and the development of non-cirrhotic portal hypertension.” The warnings and precautions section of ddI’s product information has therefore been updated to warn of this possible side-effect.
ddI has been associated with a number of other long-term side-effects and is now rarely used. However, it remains an important option for some patients. The FDA believes that for certain individuals the drug’s clinical benefits still outweigh its potential risks.
However, they caution, “the decision to use this drug…must be made on an individual basis between the treating physician and the patient.”